Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 129, NWS Austin/San Antonio, TX

May 2, 2006Comal County, Guadalupe County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 2, 2006, 3:54 PM CDT for Comal County, Guadalupe County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2006, 3:54 PM CDT (20:54 UTC)
Expired
May 2, 2006, 5:00 PM CDT
In force
66 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Comal County, TX, Guadalupe County, TX

The radar

The Austin/San Antonio radar (KEWX), 9 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 8.9 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2006-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3515 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2006-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3515 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
492 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 022055
SVREWX
TXC091-187-022200-
/O.NEW.KEWX.SV.W.0129.060502T2054Z-060502T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
354 PM CDT TUE MAY 2 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  COMAL
  GUADALUPE

* UNTIL 500 PM CDT

* AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS   
  STORM WAS LOCATED NEAR NEW BRAUNFELS...AND NEARLY STATIONARY. 

* OTHER LOCATIONS IN THE WARNING INCLUDE ZORN AND SMITHSON VALLEY.

LAT...LON 2963 9824 2993 9818 2991 9813 2984 9804
      2979 9803 2976 9800 2983 9793 2984 9789
      2957 9805

$$
1 follow-up statement
000 
WWUS54 KEWX 022119
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
420 PM CDT TUE MAY 2 2006

TXC091-187-022200-
/O.CON.KEWX.SV.W.0129.000000T0000Z-060502T2200Z/
COMAL TX-GUADALUPE TX-
420 PM CDT TUE MAY 2 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR GUADALUPE AND COMAL COUNTIES...

AT 410 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM WAS STILL PRODUCING NICKEL SIZE HAIL NEAR INTERSTATE 35 
AND SOUTH LOOP 337 IN NEW BRAUNFELS. THIS STORM WAS LOCATED OVER THE 
SOUTHERN HALF OF NEW BRAUNFELS AND REMAINS NEARLY STATIONARY.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER THE SOUTHEAST 
HALF OF COMAL AND SOUTHWEST QUARTER OF GUADALUPE COUNTIES.

LAT...LON 2962 9830 2981 9816 2967 9794 2945 9807

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 12:53 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, May 2, 12:53 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1253 PM CDT TUE MAY 2 2006

.AVIATION...VFR CONDS BECOMING AFTER 04Z MVFR CIGS DVLPG OVER
KSAT AND KAUS TERMINAL AREAS. VRBL CIGS KAUS TERMINAL AREA BRFLY IFR
CIGS BTWN 13Z AND 16Z. AFT 16Z VFR CONDS. SE WINDS AROUND 15 KTS
TIL 00Z BECOMING 10 TO 15 KTS THEREAFTER.

&&

.PREV DISCUSSION... (ISSUED 1106 AM CDT TUE MAY 2 2006)

UPDATE...ONLY MINOR UPDATES TO THE FORECAST THIS MORNING. HAVE
UPDATED THE SKY GRIDS TO ACCOUNT FOR CURRENT CONDITIONS.
OTHERWISE...FORECAST LOOKS GOOD AND IS ON TRACK. UPDATES WILL BE OUT
SHORTLY.

PREV DISCUSSION... (ISSUED 658 AM CDT TUE MAY 2 2006)

AVIATION...
MVFR CIGS WL LIFT THEN SCT BY 18Z. SLY WNDS 10 TO 20 KTS WL HOLD
THRU SS. AFT SS, ANOTHER UPR TROF DIGS OVR THE ROCKIES. THIS WL
HELP MVFR CIGS DVLP EARLIER TNGT.

PREV DISCUSSION... (ISSUED 422 AM CDT TUE MAY 2 2006)

DISCUSSION...
RIDGE ALOFT IS FORECAST TO WEAKEN THE NEXT FEW DAYS IN ADVANCE OF
500 HPA TROF FORECAST TO DEVELOP OVER THE WESTERN U.S. THU AND FRI
AND THEN MOVE EAST ACROSS THE SOUTH PLAINS.  IN THE MEANTIME...
CONTINUED SOUTHERLY WINDS THRU THURSDAY WILL CONTINUE THE LATE
NIGHT AND EARLY MORNING CLOUDINESS TO PARTLY CLOUDY AFTERNOON
WEATHER PATTERN.  A FEW SHORT-WAVE TROFS COMING OFF THE EVOLVING
500 HPA LOW MAY SUPPORT ISOLATED SHOWERS AND THUNDERSTORMS ACTIVITY
FORMING OVER WEST TEXAS AND NORTHEAST MEXICO THAT MOVES NEAR THE
RIO GRANDE IN THE EVENING HOURS WEDNESDAY AND THURSDAY.  ON FRIDAY
WARMUP AHEAD OF COLD FRONT IS EXPECTED TO MODERATE FRIDAY NIGHT
AND SATURDAY AS COOL FRONT MOVES ACROSS THE AREA.  THE BEST LIFT FOR
SHOWERS WITH THE PREDICTED 500 HPA TROF AND COOL FRONT SHOWS UP
LATE FRIDAY AND ON FRIDAY NIGHT AND PART OF SATURDAY MORNING.
THIS IS THE PERIOD THAT WAS INDICATED FOR A CHANCE OF SHOWERS OR
THUNDERSTORMS.  ON SATURDAY AFTERNOON FORECASTS SHOW GRADUAL INCREASE
IN RIDGE ALOFT FROM THE WEST THAT BUILDS UP WITH TIME IN THE EARLY
PART OF NEXT WEEK.  THIS WOULD FAVOR PARTLY CLOUDY CONDITIONS SUNDAY
THROUGH THE EARLY PART OF NEXT WEEK.

EWX WATCHES/WARNINGS/ADVISORIES...
NONE.

EWX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

03/02
Hazardous weather outlook, May 2, 5:29 AM CDT, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
529 AM CDT TUE MAY 2 2006

TXZ171>173-183>194-202>209-217>225-228-031030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
529 AM CDT TUE MAY 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED EVENING THUNDERSTORMS OVER THE RIO GRANDE PLAINS AND
EDWARDS PLATEAU WILL PRODUCE GUSTY WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. OTHERWISE SCATTERED THUNDERSTORMS FRIDAY MAY
APPROACH SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY.

In the hours before

Local storm report, May 2, 3:52 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
352 PM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HAIL             1 E NEW BRAUNFELS       29.70N 98.10W
05/02/2006  M0.88 INCH       COMAL              TX   TRAINED SPOTTER

&&

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 3:59 PM CDTSevere Thunderstorm WarningEWXBastrop61 min
May 2, 4:27 PM CDTFlash Flood WarningEWXComal2 hr
May 2, 4:57 PM CDTSevere Thunderstorm WarningEWXBexar63 min
May 2, 5:10 PM CDTFlash Flood WarningEWXBexar3 hr
May 2, 5:18 PM CDTSevere Thunderstorm WarningEWXCaldwell57 min
May 2, 6:00 PM CDTSevere Thunderstorm WarningEWXBexar60 min
May 2, 6:17 PM CDTSevere Thunderstorm WarningEWXAtascosa58 min
May 2, 6:29 PM CDTSevere Thunderstorm WarningEWXMedina61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.